Alert archive / Maine / Special Weather Statements in 2021

Special Weather Statement, NWS Caribou, ME

September 6, 2021Aroostook County, Maine

NWS Caribou, ME issued this special weather statement at Sep 6, 2021, 4:12 PM EDT for Aroostook County, Maine. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 6, 2021, 4:12 PM EDT (20:12 UTC)
Expired
Sep 6, 2021, 5:15 PM EDT
In force
63 min
Issued by
NWS Caribou, ME
Hail
0.75 in
Wind
30

County Aroostook County, ME

The radar

The Caribou radar (KCBW), 60 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 8.2 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2021-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2021-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
468 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

497 
WWUS81 KCAR 062012
SPSCAR

Special Weather Statement
National Weather Service Caribou ME
412 PM EDT Mon Sep 6 2021
 
MEZ002-005-006-062115-
Southeast Aroostook ME-Northeast Aroostook ME-Northern Penobscot ME-
412 PM EDT Mon Sep 6 2021

...A strong thunderstorm will impact portions of east central
Aroostook and north central Penobscot Counties through 515 PM EDT...

At 411 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Shin Pond, or 17 miles northwest of Patten, moving
northeast at 15 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Patten, Ashland, Masardis, Mount Chase, Oxbow, Shin Pond, Scopan,
Nashville Plantation, northern Katahdin Woods and Waters National
Monument, Scopan Lake, Squa Pan, Grand Lake Seboeis, Saint Croix,
Grand Lake Matagamon, Moro Plantation, Webbertown and Garfield.

This includes State Highway 11 between Masardis and Ashland.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4646 6805 4598 6860 4614 6882 4622 6882
      4669 6843
TIME...MOT...LOC 2011Z 228DEG 15KT 4622 6861 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

$$

Bloomer

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this special weather statement went out at Sep 6, 3:52 PM EDT, 20 minutes earlier.

Area forecast discussion, Sep 6, 3:52 PM EDT, 20 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
352 PM EDT Mon Sep 6 2021

.SYNOPSIS...
A cold front moves across the area this evening and late
tonight. High pressure builds over the region Tuesday, followed
by another cold front Wednesday night. The front will slowly
cross the area Thursday. High pressure builds in for the weekend.

&&

.NEAR TERM /THROUGH TUESDAY/...
Sfc lopres just to the east of James Bay wl drop thru Quebec
dragging a cold front through tonight. Main frontal boundary is
currently located just to the west of the St. Lawrence per latest
sfc obs, radar and satellite imagery. Storms have been able to dvlp
acrs wrn areas this aftn, ahead of the main line, in region of
strong upper lvl divergence assoc with jet streak moving acrs srn
Maine.

Looking at SPC mesoanalysis page sfc based CAPES of around 500 J/kg
exists in this area with sfc dwpts in the 50s. Area of concern is
around the Bangor area with temps in the lwr 70s and dwpts in the
mid-60s leading to CAPES nearing 1000 J. In addition to the
instability, 0-6km shear values around 60kts has led to SHERB values
over 1.0. As the aforementioned line moves in cannot rule out a few
storms producing gusty winds with an isold storm possible. Given
frzg levels around 9kft cannot rule out hail potential with these
storms. Hv continue to mention gusty winds and small hail with this
line thru 01z tonight.

Main line pushes into NB after this time and with diurnal htg
diminishing expected just showers to continue over the north
drg part of the overnight hours. Cold front moves thru late this
evng with skies clearing over central and Downeast areas. May
see patchy fog briefly develop overnight where skies clear and
rain fell earlier this evening. Mins wl dip into the 40s over
favored areas acrs the northwest with 50s elsewhere.

Given presence of upr lvl trof, expect that Tue morning wl start off
partly sunny acrs the north with clearing skies in the late aftn.
Mostly sunny skies are expected for Downeast tomorrow with highs
climbing into the lwr 70s with the north struggling to reach 70F.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
A high pressure ridge will help keep the skies fairly clear and
dry Tuesday night. Calm W winds are expected to switch to SSW.
Per 925mb temps, this coupled with the approaching warm front
will help keep temps slightly warmer through the night and into
Wednesday. By Wednesday, a large upper level low over Quebec
will swing a cold front towards the state in the morning. Mostly
clear skies and warm air advection from the S will allow temps
to reach into the mid 70s across the region. By the afternoon,
clouds will start to make their way into the west was the pre-
frontal boundary makes its way into the state. Rain showers
chances increase from west to east with the boundary. The extra
daytime heating as well as increasing instability will add to
potential convective thunderstorms. Tightening pressure
gradients ahead of the front will allow for breezy S winds with
gusts up to 25 mph during this time.

Recent model runs show the majority of the rain making its way
through the region Wednesday night. The GFS seems to be the most
aggressive with QPF totals after midnight in the North Woods.
Though Euro and Canadian models show lower QPF, their placement
of the higher amounts is similar to GFS. Due to the moist
boundary layer and cloudy skies, expect a mild night with patchy
fog across the region. By Thursday, the cold front will start to
push through the state, keeping rain showers around for the rest
of the day. Some CAPE values between 100-500 J/kg and some shear
could cause some thunderstorms within the rain showers. The
higher PWAT values will be the main concern with possible
heavier rain. S winds are still expected to be breezy throughout
the day.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
The major factor affecting the long term forecast is Hurricane
Larry. As of this update, the models are in agreement with Larry
moving through the Atlantic and approaching the Gulf of Maine
Thursday night. By midnight, Larry is expected to hit the ridge
and turn E. If this plays out, the upper level low will stall
and keep the cold front over the waters. This will keep rain
showers in the forecast until Friday afternoon. However, once
Larry heads out to sea, the high pressure ridge will quickly
push in, clearing the area of rain through to Saturday. By
Sunday, the next low pressure system approaches, but confidence
in the models decrease as Euro has the low moving in much faster
than the GFS and Canadian. Left slight chance rain in the
forecast for now. Seasonable temps are expected for the long
term forecast with strong winds with the approach of Larry.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
NEAR TERM: VFR conditions for all but BHB early this afternoon.
BHB will remain IFR through 01z and then rapidly improve to VFR
after this time with cold frontal passage. Northern terminals
will see MVFR showers after 22z with embedded tstms expected.
BGR will improve to VFR after 00z with HUL, PQI, CAR diminishing
to MVFR after this time in low-level stratocu. FVE likely to
drop to IFR overnight before improving to low MVFR Tue morning.

SHORT TERM: Tue night...VFR for all sites. W wind 5-15kts.

Wed...VFR for Wed, w/the exception of KBGR/KBHB as conditions
could drop to MVFR/IFR by late in the afternoon. S wind 10-15 kt
with gusts up to 25 kts.

Wed night...IFR/LIFR for all the terminals by late at night.
Periods of heavy rainfall possible tstms. S winds 10 kts with
gust up to 20 kts.

Thu into Fri...MVFR/IFR for all terminals w/showers. There will be
times when conditions drop to LIFR, w/heavy rainfall and
possible tstms. S winds around 10 kts Thu into Thu night,
becoming NW on Fri.

Fri night into Sat...VFR. W winds 5-10 kts with gusts up to 15
kts.

&&

.MARINE...
NEAR TERM: Patchy fog will reduce visibilities late this evening
before being cleared out with fropa around midnight. Seas remain
between 2 to 4 feet tonight and Tuesday with winds remaining
below SCA thresholds.

SHORT TERM: Winds and seas below SCA for Tuesday night. By
Wednesday, S winds are expected to increase to possible SCA
conditions. Winds and seas are expected to reach SCA criteria by
Wednesday night. Winds should decrease by Thursday, however
seas and swells are expected to remain in SCA criteria through
to the weekend due to Hurricane Larry moving through the
Atlantic.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Farrar
Short Term...LaFlash
Long Term...LaFlash
Aviation...Farrar/LaFlash
Marine...Farrar/LaFlash
Hazardous weather outlook, Sep 6, 10:16 AM EDT, 5 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
1016 AM EDT Mon Sep 6 2021

MEZ001>006-010-011-015>017-031-032-071430-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Southern Piscataquis-
Northern Washington-
1016 AM EDT Mon Sep 6 2021

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine, Interior DownEast Maine, North
Woods Maine and Penobscot Valley Maine.

.DAY ONE...Today and tonight.

Showers and thunderstorms will move across the area from mid to late
afternoon. Storms may contain strong wind gusts and hail. A severe
thunderstorm with damaging winds cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-071430-
Coastal Hancock-Coastal Washington-
1016 AM EDT Mon Sep 6 2021

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Long period swells are expected to build into the Gulf of Maine late
this week as Hurricane Larry passes well south of the region. This
could lead to some high surf, dangerous rip currents, and minor
splashover later this week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-071430-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
1016 AM EDT Mon Sep 6 2021

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Sep 6, 3:08 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Caribou ME
308 PM EDT Mon Sep 6 2021

MEZ004-005-010-062015-
Northern Piscataquis ME-Northern Penobscot ME-Central Piscataquis ME-
308 PM EDT Mon Sep 6 2021

...A strong thunderstorm will impact portions of east central
Piscataquis and north central Penobscot Counties through 415 PM
EDT...

At 308 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Ripogenus, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Patten, Mount Katahdin, Ripogenus, Baxter State Park, Katahdin Woods
and Waters National Monument, South Branch Pond, Stacyville and
Katahdin Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4564 6919 4578 6931 4619 6883 4589 6846
TIME...MOT...LOC 1908Z 232DEG 27KT 4574 6916

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Bloomer
Special weather statement, Sep 6, 3:14 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service Caribou ME
314 PM EDT Mon Sep 6 2021

MEZ001-062015-
Northwest Aroostook ME-
314 PM EDT Mon Sep 6 2021

...A strong thunderstorm will impact portions of northwestern
Aroostook County through 415 PM EDT...

At 314 PM EDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Clayton Lake, moving northeast at 15 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Deboullie Mountain, Allagash Township and Round Pond.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4662 6936 4669 6957 4715 6923 4698 6883
TIME...MOT...LOC 1914Z 215DEG 12KT 4677 6935

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Bloomer
Special weather statement, Sep 6, 3:29 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Caribou ME
329 PM EDT Mon Sep 6 2021

MEZ001-062030-
Northwest Aroostook ME-
329 PM EDT Mon Sep 6 2021

...A strong thunderstorm will impact portions of north central
Aroostook County through 430 PM EDT...

At 329 PM EDT, Doppler radar was tracking a strong thunderstorm over
Dickey, or over Allagash, moving northeast at 20 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Allagash, Allagash Township, Dickey, Saint Francis and Saint John.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4725 6904 4722 6898 4720 6895 4721 6894
      4718 6890 4719 6886 4722 6881 4722 6876
      4724 6872 4704 6899 4711 6918 4728 6905
TIME...MOT...LOC 1929Z 214DEG 17KT 4711 6906

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Bloomer
Special weather statement, Sep 6, 4:00 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Caribou ME
400 PM EDT Mon Sep 6 2021

MEZ015-031-062100-
Southern Penobscot ME-Southern Piscataquis ME-
400 PM EDT Mon Sep 6 2021

...A strong thunderstorm will impact portions of south central
Piscataquis County through 500 PM EDT...

At 400 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kingsbury Plantation, or 9 miles southwest of Guilford, moving
northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dover-Foxcroft, Dexter, Guilford, Kingsbury Plantation, Charleston,
Sangerville, Garland, Parkman, Abbot, Sebec, Atkinson, Wellington,
Willimantic, Bowerbank and Kingsbury.

LAT...LON 4513 6964 4523 6947 4533 6923 4508 6908
      4503 6934 4507 6935 4507 6938 4505 6950
      4504 6950 4503 6952 4502 6952 4501 6960
      4508 6964 4509 6964 4511 6966
TIME...MOT...LOC 2000Z 246DEG 16KT 4509 6954

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Bloomer
Special weather statement, Sep 6, 4:12 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Caribou ME
412 PM EDT Mon Sep 6 2021

MEZ002-005-006-062115-
Southeast Aroostook ME-Northeast Aroostook ME-Northern Penobscot ME-
412 PM EDT Mon Sep 6 2021

...A strong thunderstorm will impact portions of east central
Aroostook and north central Penobscot Counties through 515 PM EDT...

At 411 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Shin Pond, or 17 miles northwest of Patten, moving
northeast at 15 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Patten, Ashland, Masardis, Mount Chase, Oxbow, Shin Pond, Scopan,
Nashville Plantation, northern Katahdin Woods and Waters National
Monument, Scopan Lake, Squa Pan, Grand Lake Seboeis, Saint Croix,
Grand Lake Matagamon, Moro Plantation, Webbertown and Garfield.

This includes State Highway 11 between Masardis and Ashland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4646 6805 4598 6860 4614 6882 4622 6882
      4669 6843
TIME...MOT...LOC 2011Z 228DEG 15KT 4622 6861

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Bloomer

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 3:08 PM EDTSpecial Weather StatementCARPiscataquis67 min
Sep 6, 3:14 PM EDTSpecial Weather StatementCARAroostook61 min
Sep 6, 3:29 PM EDTSpecial Weather StatementCAR61 min
Sep 6, 4:00 PM EDTSpecial Weather StatementCAR60 min
Sep 6, 4:29 PM EDTSpecial Weather StatementCARPiscataquis46 min
Sep 6, 5:03 PM EDTSpecial Weather StatementCARPenobscot57 min
Sep 6, 5:10 PM EDTSevere Thunderstorm WarningCARPenobscot50 min
Sep 6, 5:20 PM EDTSevere Thunderstorm WarningCARPenobscot, Piscataquis40 min
Sep 6, 5:23 PM EDTSpecial Weather StatementCARAroostook52 min
Sep 6, 6:04 PM EDTSpecial Weather StatementCAR56 min
Sep 6, 6:21 PM EDTFlash Flood WarningCARAroostook100 min
Sep 6, 6:40 PM EDTAreal Flood AdvisoryCARAroostook59 min
Sep 6, 6:51 PM EDTSevere Thunderstorm WarningCARAroostook39 min

Nearby

Special Weather Statements in Maine, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.